Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 5, NWS Grand Forks, ND

June 19, 2013Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2013, 11:16 PM CDT for Sargent County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2013, 11:16 PM CDT (04:16 UTC)
Expired
Jun 20, 2013, 12:00 AM CDT
In force
44 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sargent County, ND

The radar

The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:30 PM CDTHAIL 12 W Straubville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2292 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WUUS53 KFGF 200416
SVRFGF
NDC081-200500-
/O.NEW.KFGF.SV.W.0005.130620T0416Z-130620T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 PM CDT WED JUN 19 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL MIDNIGHT CDT

* AT 1113 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
  NORTHEAST OF HECLA...AND MOVING NORTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN
  SARGENT COUNTY...INCLUDING THE FOLLOWING LOCATIONS...STRAUBVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4628 9799 4628 9769 4594 9776 4594 9800
TIME...MOT...LOC 0416Z 192DEG 10KT 4596 9799

HAIL...1.00IN
WIND...<50MPH

$$

VG
2 follow-up statements
785 
WWUS53 KFGF 200436
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1136 PM CDT WED JUN 19 2013

NDC081-200500-
/O.CON.KFGF.SV.W.0005.000000T0000Z-130620T0500Z/
SARGENT ND-
1136 PM CDT WED JUN 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
SARGENT COUNTY UNTIL MIDNIGHT CDT...

AT 1131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STRAUBVILLE...AND MOVING NORTH AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
BRAMPTON...STRAUBVILLE...COGSWELL...CRETE AND STIRUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4628 9799 4628 9769 4594 9776 4594 9800
TIME...MOT...LOC 0436Z 192DEG 10KT 4601 9797

HAIL...1.00IN
WIND...<50MPH

$$

VG
706 
WWUS53 KFGF 200443
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1143 PM CDT WED JUN 19 2013

NDC081-200454-
/O.CAN.KFGF.SV.W.0005.000000T0000Z-130620T0500Z/
SARGENT ND-
1143 PM CDT WED JUN 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SARGENT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4628 9799 4628 9769 4594 9776 4594 9800
TIME...MOT...LOC 0444Z 192DEG 10KT 4603 9796

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:42 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 19, 9:42 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
942 PM CDT WED JUN 19 2013

.UPDATE...
ISSUED AT 945 PM CDT WED JUN 19 2013

WE WILL TONE DOWN POPS SOME IN THE NORTH AND EAST...AND KEEP
CHANCE POPS FOR SHOWERS AND STORMS ELSEWHERE OVERNIGHT. EXPECT A
SCATTERED BAND OF ELEVATED...MOST LIKELY NON SEVERE...CONVECTION
TO MOVE SLOWLY FROM SW TO NE OVERNIGHT. THIS WILL BE AIDED BY MID
LEVEL INSTABILITY AXIS AND MOIST/WARM ADVECTION ALONG WITH A
SHORTWAVE IMPULSE. THE MAIN FORCING FOR SEVERE CONVECTION REMAINS
TO THE WEST OVERNIGHT...BUT CAN/T RULE OUT SOME NEAR SEVERE STORMS
WITH SOME LARGE HAIL LATER TONIGHT ON THE NOSE OF 30-35KT LLJ AND
850MB CAPE AROUND 1500 J/KG MOVING INTO THE WEST.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 306 PM CDT WED JUN 19 2013

MAIN ISSUE THROUGHOUT THE PERIOD WILL BE CHANCES AND STRENGTH OF
CONVECTION.

WV LOOP AND UPPER AIR ANALYSIS HAVE THE MAIN RIDGE OVER THE
NORTHERN PLAINS...ALTHOUGH THERE ARE SOME WEAK EMBEDDED SHORTWAVES
MOVING THROUGH THE DAKOTAS UNDER THE RIDGE AXIS. SOUTHEASTERLY
WINDS HAVE DEVELOPED OVER THE SOUTHERN AND WESTERN CWA ALONG THE
FRONT SIDE OF A SFC TROUGH EXTENDING FROM SOUTHERN ALBERTA INTO
WESTERN SD. MANY OF THE MODELS HAVE CONVECTION MOVING INTO OUR
SOUTHERN COUNTIES TONIGHT ALONG THE SHORTWAVE CURRENTLY MOVING
THROUGH SD. THERE HAS BEEN SOME DECENT CU DEVELOPING TO OUR SOUTH
AND WEST. MODELS HAVE BEEN OVERESTIMATING SFC MOISTURE
THOUGH...PARTICULARLY THE GFS AND NAM WHICH HAVE DEW POINTS THIS
AFTERNOON IN THE MID 60S AND THEY HAVE BEEN IN THE 50S IN REALITY.
THINK THERE WILL BE SOME SCATTERED THUNDERSTORM ACTIVITY TONIGHT
AS THAT WEAK SHORTWAVE COMES OUT. HOWEVER...WITH VERY WEAK SHEAR
DO NOT THINK THERE WILL BE MUCH IN THE WAY OF SEVERE.

ANOTHER WEAK SHORTWAVE TROUGH WILL BE LIFTING INTO THE NORTHERN
PLAINS TOMORROW. MUCH OF THE DEVELOPMENT TOMORROW WILL DEPEND ON
EXACTLY HOW CONVECTION TONIGHT PLAYS OUT. THINK THERE SHOULD BE
ENOUGH CLEARING FOR DESTABILIZATION. WITH CONTINUED SOUTHEASTERLY
WINDS THERE SHOULD BE BETTER MOISTURE...ALTHOUGH THE NAM AND GFS
HAVE NEAR 70 DEW POINTS AND ARE PROBABLY OVERESTIMATING. WILL
CONTINUE TO KEEP HIGH POPS AND WITH THE POSSIBILITY OF 2000 J/KG
OF CAPE THERE COULD BE SOME ACTIVITY THAT BECOMES SEVERE THURSDAY
AFTERNOON. THE CONVECTION WILL CONTINUE TO MOVE EASTWARD THROUGH
THE MN COUNTIES THROUGH THURSDAY NIGHT SO KEPT POPS HIGH.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT WED JUN 19 2013

THE CHANCES FOR CONVECTION CONTINUE THROUGH FRIDAY AND SATURDAY
AS SOUTHWESTERLY FLOW ALOFT CONTINUES ALONG WITH MINOR SHORTWAVES.
IT IS DIFFICULT TO PINPOINT SUCH SMALL SCALE FEATURES THIS FAR
OUT. HOWEVER...MOST OF THE MODELS SEEM TO BE LATCHING ONTO A MORE
SIGNIFICANT SHORTWAVE COMING THROUGH FRIDAY NIGHT AND SATURDAY.
THUS...KEPT POPS A BIT HIGHER DURING THAT PERIOD THAN DURING THE
DAY ON FRIDAY WHERE THERE COULD BE A BIT OF A LULL IN ACTIVITY
ALTHOUGH COMPLETELY DRY IS NOT GUARANTEED. TEMPS WILL CONTINUE TO
BE WARM WITH HIGHS IN THE UPPER 70S TO 80S AND LOWS IN THE 60S.

SATURDAY NIGHT-WEDNESDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE NORTHERN PLAINS
DURING THIS PERIOD. THE 12Z GFS/ECMWF ARE IN GENERAL AGREEMENT IN
LIFTING THE MAIN TROUGH TOWARDS THE SOUTHERN CANADIAN PRAIRIES ON
SUNDAY...WHILE THE GEM IS MUCH FARTHER SOUTH. BY MONDAY...THE
OPERATIONAL MODELS SUGGEST A MORE ZONAL FLOW PATTERN
DEVELOPING...WITH THE ECMWF SHOWING THE FORECAST AREA ON THE
PERIPHERY OF A DEVELOPING MID/UPPER LEVEL RIDGE ACROSS THE HIGH
PLAINS BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL CONTINUE TO
REMAIN NEAR OR A BIT ABOVE NORMAL...WITH HIGHS IN THE 70S AND
80S...AND LOWS IN THE 50S AND 60S.

MAINTAINED SOME POPS THROUGH MOST PERIODS...AS CONFIDENCE IS LOW ON
TIMING PRECIP CHANCES DURING ANY GIVEN PERIOD. AT THIS POINT THE
BEST RAIN CHANCES APPEAR TO BE WITH THE PASSAGE OF THE UPPER TROUGH
SAT NIGHT INTO SUNDAY. THEREAFTER...THE TIMING OF EMBEDDED SHORTWAVE
TROUGHS IN THE QUASI-ZONAL FLOW AND THE LOCATION OF LOW-LEVEL
BOUNDARIES/GREATER MOISTURE TRANSPORT WILL DETERMINE WHERE/WHEN
BETTER RAIN CHANCES WILL BE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 645 PM CDT WED JUN 19 2013

EXPECT VFR CONDITIONS WITH THE CHANCE FOR SHOWERS INCREASING
LATER TONIGHT AND THURSDAY. TIMING IS THE MAIN ISSUE...BUT WILL
START TO MENTION SOME SHOWERS AT MOST SITES BEGINNING THU MORNING.
THERE COULD BE SOME STRONG STORMS WITH STRONG AND VARIABLE WIND
GUSTS THURSDAY AFTERNOON...AND WILL TRY TO REFINE THIS WITH LATER
FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...JR
LONG TERM...JR/MAKOWSKI
AVIATION...DK
Hazardous weather outlook, Jun 19, 6:55 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT WED JUN 19 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
655 AM CDT WED JUN 19 2013

...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY AND
THURSDAY NIGHT. THE SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS
AND THE POSSIBILITY OF A TORNADO. THE STORMS WILL BE MOST LIKELY
AFTER 3PM CDT THURSDAY. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS TODAY AND
ESPECIALLY ON THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE REGION LATE THURSDAY AND PRODUCE THUNDERSTORMS.

SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR FRIDAY
ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. THE RISK OF SEVERE WEATHER WILL BE POSSIBLE FOR SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 19, 7:45 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT WED JUN 19 2013

NDZ014-015-024-200145-
BENSON ND-EDDY ND-RAMSEY ND-
745 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAMSEY...NORTHERN
EDDY AND BENSON COUNTIES UNTIL 845 PM CDT...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF LEEDS
TO 15 MILES NORTHEAST OF NEW ROCKFORD...MOVING TO THE NORTHWEST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
FILLMORE AND BAKER AROUND 750 PM CDT.
HARLOW AND FORT TOTTEN AROUND 805 PM CDT.
MINNEWAUKAN AROUND 810 PM CDT.
KNOX AND BRINSMADE AROUND 830 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4836 9982 4835 9961 4795 9883 4772 9876
      4813 9983
TIME...MOT...LOC 0045Z 151DEG 26KT 4817 9974 4785 9894

DK
Local storm report, Jun 19, 8:21 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             10 E SHEYENNE           47.83N 98.90W
06/19/2013  M0.75 INCH       EDDY               ND   MESONET

            HAIL FELL FROM 745 TO 801 PM CDT.

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:45 PM CDTSpecial Weather StatementFGFBenson60 min
Jun 19, 11:31 PM CDTSpecial Weather StatementFGFSargent59 min
Jun 20, 12:23 AM CDTSpecial Weather StatementFGFRansom37 min
Jun 20, 12:31 AM CDTSevere Thunderstorm WarningFGFRichland, Sargent44 min
Jun 20, 2:48 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent33 hr
Jun 20, 3:58 AM CDTSpecial Weather StatementFGFSargent32 min
Jun 20, 4:15 AM CDTFlash Flood WarningFGFRansom, Richland, Sargent8 hr
Jun 20, 10:41 AM CDTSevere Thunderstorm WarningFGFBenson, Ramsey, Towner49 min
Jun 20, 11:16 AM CDTSpecial Weather StatementFGFNelson44 min
Jun 20, 11:44 AM CDTAreal Flood AdvisoryFGFRansom, Richland, Sargent24 hr
Jun 20, 12:28 PM CDTSpecial Weather StatementFGFNelson62 min
Jun 20, 1:18 PM CDTFlash Flood WatchFGFBarnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more39 hr
Jun 20, 3:51 PM CDTSevere Thunderstorm WarningFGFGriggs39 min
Jun 20, 5:16 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill44 min
Jun 20, 5:54 PM CDTSevere Thunderstorm WarningFGFBarnes51 min
Jun 20, 5:58 PM CDTTornado WarningFGFBarnes47 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Traill40 min
Jun 20, 6:29 PM CDTSevere Thunderstorm WarningFGFCass, Traill46 min
Jun 20, 6:42 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.